Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 143, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Dec 17, 2000, 4:20 AM EST for Carteret County, Onslow County, North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2000, 4:20 AM EST (09:20 UTC)
- Expired
- Dec 17, 2000, 5:00 AM EST
- In force
- 40 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Carteret County, NC, Onslow County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 4:40 AM EST | Thunderstorm Wind | Sneads Ferry, NC | A severe thunderstorm moved across eastern Onslow county blowing down a large oak tree that destroyed a trailer. |
| Dec 17, 4:45 AM EST | Thunderstorm Wind 54 M | Beaufort, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 11:00 PM EST | Tornado Watch | SPC | 6 hr |
| Dec 17, 12:30 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 170921 SVRMHX NCC031-133-171000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 420 AM EST SUN DEC 17 2000 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARTERET COUNTY IN EASTERN NORTH CAROLINA ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 500 AM EST * AT 414 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING JUST SOUTH OF EMERALD ISLE TO NORTH TOPSAIL BEACH. THIS LINE OF STORM IS MOVING NORTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... EMERALD ISLE...AND...CAPE CARTERET AT 440 AM. ATLANTIC BEACH...AND...BEAUFORT AT 445 AM. CAMP LEJEUNE...AND...JACKSONVILLE AT 440 AM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 70 MPH. PEOPLE OUTSIDE AND IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 1:15 AM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Dec 17, 1:15 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
115 AM EST SUN DEC 17 2000
HAVE ALREADY UPDATED THE ZONES AND MARINE FCST TO ACCOUNT FOR THE
TORNADO WATCH IN EFFECT UNTIL 7 AM. WILL LIKELY HOLD THE MAIN SET OF
ZONES UNTIL THE SEVERE WEATHER THREAT WINDS DOWN LATER THIS MORNING.
IMPRESSIVE DYNAMIC SYSTEM CONTINUES TO EVOLVE OVER THE SRN UNITED
STATES. COMBINATION OF GOOD LOW-LEVEL INSTABILITY WITH TREMENDOUS
THERMAL GRADIENT AND IMPRESSIVE LOW-LEVEL WIND FIELDS ARE COMBINING
TO CREATE THE THREAT OF SVR TSTMS THRU THE EARLY MORNING HOURS.
ALREADY SOME DAMAGE REPORTED IN RAH'S CWA. LINE OF STRONG TSTMS WILL
LIKELY REACH OUR CWA AFTER 3 AM AND CONTINUE THRU THE EARLY MORNING
HOURS. NOT ONLY DO WE HAVE TO WORRY ABOUT TSTM WINDS...BUT GRADIENT
WINDS AS WELL. BOUNDARY LAYER WIND PROJECTIONS FROM THE AVN/ETA SHOW
HIGH WIND WARNING CRITERIA OF 40 MPH SUSTAINED SHOULD EASILY BE MET
OVER THE ERN CWA WITH ADVISORY CRITERIA FURTHER INLAND...SO WILL
CONTINUE WITH ONGOING WIND WARNING/ADVISORIES. SHOWER/TSTM ACTIVITY
SHOULD MOVE OFFSHORE BY 18Z WITH MAJOR LEAGUE CAA TO FOLLOW.
LOCAL/FWC GUIDANCE SHOWING A DROP OF BETTER THAN 40 DEGREES FROM
THIS MORNING TO MONDAY MORNING. MORE INTERESTING WEATHER COULD BE IN
STORE FOR TUESDAY AS A SECONDARY STRONG MID-LEVEL SHORTWAVE DROPS
SOUTHEAST BRINGING SOME MOISTURE ALONG WITH IT AND REINFORCING THE
COLD AIR. H8 TEMPS FROM THE AVN ARE BLO 0C OVER THE CSTL PLAINS WITH
THICKNESSES AOB 5400 DM. THE ETA ALSO HINTS AT THIS SETUP BY 12Z TUESDAY.
WITH THE UNCERTAINTY SURROUNDING A FCST AT DAY 3...WILL JUST MENTION
A CHC OF COLD RAIN...BUT WILL CERTAINLY BE SOMETHING TO MONITOR.
MARINE FORECAST...CONTINUE STRONG GALE WARNINGS FOR ALL WATERS.
WINDS WILL GRADUALLY DIMINISH TONIGHT.
.MHX...TORNADO WATCH UNTIL 7 AM ALL ZONES.
GALE WARNING ALL WATERS AND THE OUTER BANKS.
HIGH WIND WARNING NCZ098-095-081-045-046-047.
WIND ADVISORY REMAINDER OF ZONES.
COLLINSIn the hours before
Special weather statement, Dec 16, 10:41 PM EST, 5 hours 39 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-170900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1041 PM EST SAT DEC 16 2000 ...THERE IS A RISK OF SEVERE THUNDERSTORMS LATE TONIGHT AND EARLY SUNDAY... A STRONG COLD FRONT WILL APPROACH THE AREA LATE TONIGHT INTO EARLY SUNDAY MORNING. AHEAD OF THE FRONT...WARM AND INCREASINGLY UNSTABLE AIR WILL SPREAD ACROSS EASTERN NORTH CAROLINA TONIGHT. AS THE WARM AIR SPREADS ACROSS THE REGION...THE WINDS IN THE LOWER ATMOSPHERE ARE FORECAST TO BECOME VERY STRONG. AS THUNDERSTORMS DEVELOP LATE TONIGHT...THEY HAVE POTENTIAL TO BECOME SEVERE AS THEY TAP INTO THE STRONG LOW LEVEL WIND FIELDS THAT WILL BE IN PLACE. THE PRIMARY THREAT FROM ANY THUNDERSTORMS WILL BE WIND GUSTS IN EXCESS OF 58 MPH...ALONG WITH ISOLATED TORNADOES. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORM FORMATION WILL BE BETWEEN 300 AM AND 1000 AM. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL NEWS MEDIA FOR FURTHER UPDATES ON THIS DEVELOPING WEATHER SITUATION. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND STORM SPOTTER GROUPS...SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. JME
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 4:58 AM EST | Severe Thunderstorm Warning | MHX | Carteret | 62 min |
| Dec 17, 5:31 AM EST | Severe Thunderstorm Warning | MHX | Hyde | 44 min |
| Dec 17, 6:18 AM EST | Severe Thunderstorm Warning | MHX | Dare | 42 min |
| Dec 17, 11:14 AM EST | Severe Thunderstorm Warning | MHX | Dare | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.